Q. Can cold and sinus problem aggravate my peptic ulcer symptoms?

Answered by
Dr. Ramesh Kumar S
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 06, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I have been diagnosed with peptic ulcer four months back, and I was put on Omeprazole. I took it for three and a half weeks, but then due to horrendous side effects and the need for an H.pylori test, I stopped taking it for around 10 days. The H.pylori test came back negative. I was then put on Lansoprazole, which I have been taking for 15 days now. After about five days, most of my initial symptoms, namely acid reflux, severe back pain, and mild stomach discomfort seemed to disappear, but then I caught a bad cold which seemed to affect my sinuses as well. Since then, the acid reflux and pain in the back has resurfaced. Do you think this is due to the cold and sinus problems? Also, do I need to go for an endoscopy at this stage? I saw improvement, although it has got worse again. Would it be better to wait for the cold to go and see what happens then?

Dr. Ramesh Kumar S

Internal Medicine Medical Gastroenterology
#

Hi,

Welcome to icliniq.com.

  • Most likely, your symptoms are aggravated by the sinus infection. As H.pylori is negative and you are responding to Lansoprazole, I do not think an urgent endoscopy is required.
  • I would suggest you switch over to Nexium (Esomeprazole), initially take it 40 mg twice daily. However, if your symptoms are not relieved, the doses can be increased to 80 mg twice a day.
  • Ask your gastroenterologist to add a prokinetic drug like Levosulpiride, it is a sulpiride isomer and exerts its prokinetic effect by blocking D2 receptors. Recent studies have shown that combining it with Rabeprazole has shown a good effect in patients suffering from GERD (gastroesophageal reflux disease).
  • Domperidone is very effective in treating GERD when combined with Rabeprazole. Trials have shown that Acotiamide 30 mg, taken for three months thrice daily, were highly effective in the treatment of functional dyspepsia.
  • Baclofen is normally used for cerebral palsy patients and patients with other neuromuscular diseases. It has been successfully used in patients with reflux. It may decrease the frequency of relaxations of the lower esophageal sphincter and therefore decrease gastroesophageal reflux.
  • Please discuss all these options with your gastroenterologist. I suggest you get the following tests done:
  1. Endoscopy to examine the inner part of the esophagus.
  2. Ambulatory acid test for monitoring the amount of acid within the esophagus.
  • Apart from that, drastic lifestyle modification and dietary changes are required as follows:
  1. Firstly, stop taking soda or any aerated beverage.
  2. Food and beverages like chocolates, fatty food, coffee, alcohol, and peppermint should be avoided in order to reduce the weakening of the lower esophageal sphincter. Several food items irritate the damaged esophageal lining and should also be avoided. They include citrus fruits, tomato, and pepper.
  3. Smoking cigarettes result in weakening of the lower esophageal sphincter and should be stopped to reduce GERD.
  4. Take about 30 g of fiber daily in your diet. Eat one cup of fresh fruits (except banana) and half bowl of green salad daily. This will meet your extra total fiber requirement. Avoid citrus fruits as they can increase the symptoms.
  5. Avoid alcohol.
  6. Exercise daily for 20 minutes at least.
  7. Avoid oily and spicy food.
  8. Drink cold milk.
  9. Yogurt is a very good natural source of probiotic, take it daily.
  • Adhering to both medicines and strict lifestyle changes will help you in the long run. Last but not the least, keep yourself fully motivated. I hope I was helpful. I am happy to help if you have any follow-up questions. Regards.

For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My entire foreskin is swollen and red. Is it due to the steroid cream I used?

Query: Hi doctor, I am 51 years and nondiabetic. It seems I am suffering from balanitis for the past two weeks. Earlier, I had the problem of ringworm, but then after medication of Clotrimazole ointment and oral tablet Terbinafine, it was treated. After a couple of months of that problem, I noticed two wee...  Read Full »

What could be the root cause for bloated stomach after having food?

Query: Hi doctor, I am a 37 year old male. I am feeling bloated stomach and giddiness immediately after eating. The feel is more especially after lunch. What could be the root cause? Please explain. Thank you.  Read Full »

I feel bloated and breathless. Is this normal?

Query: Hello doctor, I have been having stomach problems for the past three days and I have been trying everything and not seem to work. Today I tried Zantac 150 and I feel really bloated and feel like I am out of breath. Is this normal? Please help.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.